Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 44, NWS Albuquerque, NM

May 17, 2018Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at May 17, 2018, 2:52 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at May 18, 2018, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2018, 2:52 PM MDT (20:52 UTC)
In effect from
May 18, 2018, 1:00 PM MDT
Expired
May 18, 2018, 9:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS85 KABQ 172052
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
252 PM MDT Thu May 17 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM THIS EVENING FOR
THE WEST CENTRAL AND NORTHWEST HIGHLANDS, MIDDLE RIO GRANDE 
VALLEY, SANDIA/MANZANO AND GALLINAS MOUNTAINS, AND ALONG AND EAST 
OF THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG WINDS, VERY LOW 
HUMIDITY, AND AN UNSTABLE AIRMASS...

...RED FLAG WARNING FRIDAY AFTERNOON AND EARLY EVENING FOR THE 
EASTERN PLAINS AND NORTHEAST HIGHLANDS DUE TO STRONG WINDS, LOW 
HUMIDITY AND AN UNSTABLE AIRMASS...

.An extremely dry, hot and unstable air mass will combine with
strong winds to create widespread critical and locally extreme 
fire weather condtions until early this evening and again across
the east on Friday. Several hours of single digit humidities can 
be expected across all but far eastern areas today, then again
across much of the east on Friday. Widespread Haines Indices of 6
are expected, including areas of Super Haines both days, with 
poor humidity recovery across central and western areas tonight 
and Friday night. 

NMZ103-104-108-180300-
/O.UPG.KABQ.FW.A.0040.180518T1900Z-180519T0300Z/
/O.NEW.KABQ.FW.W.0044.180518T1900Z-180519T0300Z/
/O.CON.KABQ.FW.W.0043.000000T0000Z-180518T0300Z/
Northeast Highlands-Northeast Plains-East Central Plains-
252 PM MDT Thu May 17 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT FRIDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM to 9 PM MDT Friday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast Highlands and eastern plains this
  afternoon and evening, and again on Friday. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...5 to 15 percent today, except locally up to
  20 percent in eastern Curry and Roosevelt Counties today. Single
  digits across the entire warned area on Friday.
 
* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning for today and Friday.

&&

$$

NMZ105>107-109-180300-
/O.CON.KABQ.FW.W.0043.000000T0000Z-180518T0300Z/
Northwest Highlands-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-West Central Highlands-
252 PM MDT Thu May 17 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* AREA AND TIMING...West Central and Northwest Highlands, Middle
  Rio Grande Valley, and the Sandia/Manzano and Gallinas Mountains
  for the remainder of the afternoon and early evening. 

* 20 FOOT WINDS...Southwest 15 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Dropping into the single digits.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  No outdoor burning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

44
3 follow-up statements
614 
WWUS85 KABQ 180312
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
912 PM MDT Thu May 17 2018

...RED FLAG WARNING FRIDAY AFTERNOON AND EARLY EVENING FOR THE 
EASTERN PLAINS AND NORTHEAST HIGHLANDS DUE TO STRONG WINDS, LOW 
HUMIDITY AND AN UNSTABLE AIRMASS...

.An extremely dry, very warm and unstable air mass will combine 
with strong winds to create critical and locally extreme fire 
weather conditions Friday afternoon and early evening across the 
northeast highlands and eastern plains. Several hours of single 
digit humidities can be expected on Friday, and widespread Haines 
Indices of 6 are expected.

NMZ103-104-108-181300-
/O.EXP.KABQ.FW.W.0043.000000T0000Z-180518T0300Z/
/O.CON.KABQ.FW.W.0044.180518T1900Z-180519T0300Z/
Northeast Highlands-Northeast Plains-East Central Plains-
912 PM MDT Thu May 17 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM MDT
FRIDAY...

* AREA AND TIMING...Northeast Highlands and eastern plains Friday
  afternoon and early evening.
  

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Relative humidity will fall to 5 to 8
  percent Friday afternoon.
  

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning for today and Friday.

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ105>107-109-180415-
/O.EXP.KABQ.FW.W.0043.000000T0000Z-180518T0300Z/
Northwest Highlands-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-West Central Highlands-
912 PM MDT Thu May 17 2018

...RED FLAG WARNING HAS EXPIRED...

Winds have decreased across the northwest and central highlands, 
the Middle Rio Grande Valley and the Sandia, Manzano and Gallinas
Mountains this evening, and the threat of critical fire weather 
conditions has diminished.

$$

28
929 
WWUS85 KABQ 181032
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
432 AM MDT Fri May 18 2018

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR THE 
EASTERN PLAINS AND NORTHEAST HIGHLANDS DUE TO STRONG WINDS, LOW 
HUMIDITY AND AN UNSTABLE AIRMASS...

.An extremely dry, very warm and unstable air mass will combine
with gusty southwest winds to create critical fire weather conditions
this afternoon and early evening across the northeast highlands 
and eastern plains. Single digit humidities and widespread Haines
Indices of 6 are expected.

NMZ103-104-108-182100-
/O.CON.KABQ.FW.W.0044.180518T1900Z-180519T0300Z/
Northeast Highlands-Northeast Plains-East Central Plains-
432 AM MDT Fri May 18 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING...

* AREA AND TIMING...Northeast Highlands and eastern plains this 
  afternoon and early evening. 

* 20 FOOT WINDS...Southwest 15 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Relative humidity will fall to 4 to 8 
  percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. No
  outdoor burning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
146 
WWUS85 KABQ 182048
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
248 PM MDT Fri May 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM FOR THE EASTERN 
PLAINS AND NORTHEAST HIGHLANDS DUE TO STRONG WINDS, LOW HUMIDITY 
AND AN UNSTABLE AIRMASS...

.An extremely dry, very warm and unstable air mass will combine
with gusty southwest winds to create critical fire weather
conditions for the remainder of the afternoon and early evening 
across the northeast highlands and eastern plains. Single digit 
humidities and widespread Haines Indices of 6 are expected.

NMZ103-104-108-190300-
/O.CON.KABQ.FW.W.0044.000000T0000Z-180519T0300Z/
Northeast Highlands-Northeast Plains-East Central Plains-
248 PM MDT Fri May 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* AREA AND TIMING...Northeast Highlands and eastern plains this 
  afternoon and early evening. 

* 20 FOOT WINDS...Southwest 15 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Relative humidity will fall to 4 to 8 
  percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  No outdoor burning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

44

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 17, 2:48 PM MDT, 4 minutes earlier.

Area forecast discussion, May 17, 2:48 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
248 PM MDT Thu May 17 2018

.SYNOPSIS...
Increasing southwest flow aloft is increasing today in response to
the Great Basin trough. This trough will move slowly east tonight and
cross NM Friday. This will bring a drying trend to the eastern
plains, with Friday probably being the lone rain free day of this
forecast period. The trough will exit NM Friday night and Saturday
but a back door front will plummet into the northeast later Saturday
and blast south and west Saturday night. This will bring a sharp
increase in moisture back into the eastern half of the state, with
some increase in the Rio Grande Valley. The next storm will move into
southern CA Sunday night and Monday. This will keep surface winds
from the south and southeast across eastern NM through much of next
week. The eastern half of the state will be active from late this
weekend through the middle of next week. Western areas could see a
few dry storms Sunday through Tuesday.

&&

.DISCUSSION...
Convection firing just south and east of our CWA, just the way we
like it! Sorry surrounding offices! Will need to monitor for an
isolated storm through the rest of this afternoon in our southeast
most zones. Otherwise dry and comfortable tonight.

Southwest flow at the surface and aloft will scour out the low level
moisture in the east Friday, leaving us dry and warm with moderate
winds in the east.

A potent back door cold front behind the upper trough will reach
northeast NM around midday Saturday, drift slowly south Saturday
afternoon then accelerate south and west Saturday night, including
spilling into the Rio Grande Valley to the Continental Divide. Some
showers and thunderstorms will fire along the front Saturday
afternoon in the northeast, with the potential for dry storms over
the Sangre de Cristos. Showers and storms will spread south and west
Sunday, with dry storms a concern in the west and northwest
mountains. Temperatures will coll considerably in the east this
weekend.

The next storm will move onshore Monday, keeping the flow aloft out
of the southwest, with surface flow from the south and southeast.
This will keep the eastern half of the state moist, with daily rounds
of showers and thunderstorms Monday through at least Wednesday.
Western areas will gradually dry out, but there could still be dry
storms in the west Monday. A general warming trend next week with
mostly dry conditions for late in the week.

CHJ

&&

.FIRE WEATHER...

...FIRE WEATHER CONCERNS TO RETURN TO PARTS OF THE EAST ON FRIDAY...

An upper level low pressure system will cross the central Rockies
from the west tonight before exiting northeastward onto the Great
Plains this weekend. In response, the flow aloft began to strengthen
over the forecast today.  It will peak in strength tonight, before
stronger flow aloft lingers over eastern areas on Friday. A lee
trough will also persist through Friday with breezy to windy
conditions developing across northeast and east central areas.
Although high temperatures will cool a few to 8 degrees from todays
readings, temperatures will remain above normal central and east.
The atmosphere will also be very unstable with widespread Haines of
6 and strong atmospheric mixing. These ingredients will necessitate
another Red Flag Warning across the eastern plains and Northeast
Highlands Friday afternoon and early evening.

A gusty back door cold front will drop into northeast areas Friday
night and Saturday, triggering a mix of wet and dry thunderstorms
along and east of the Sangre de Cristo Mountains Saturday afternoon.
The front will raise humidities enough on Saturday, and winds ahead
of the front will decrease enough, fire weather concerns will
subside.  That said, wind gusts with the front may exceed 40 mph on
the plains. The front will then advance southwestward through the
plains and into the central valley with a gap wind below canyons
opening into the Middle Rio Grande Valley Saturday night into Sunday
morning.

As the front advances southwestward and westward through the state
this weekend, an upper level low pressure system will move over the
Great Basin from the west, before stalling over the Great Basin into
early next week. The front will increase humidities enough westward
to the continental divide for a mix of wet and dry thunderstorms
from the divide eastward across the central valley on Sunday, and
wetter variety cells along and east of the central mountain chain.
The upper low will then draw a moist low level return flow
northwestward and northward into the state Monday and Tuesday with
increased coverage of showers and thunderstorms. Again, the best
chance for any wetting storms will be along and east of the central
mountain chain, with a mix of wet and dry cells likely farther west
to the continental divide.  Winds will be breezy Monday and Tuesday
across central and western areas.

Models are changeable run to run, but their latest forecast suggests
the upper low will start to eject northeastward across the northern
and central Rockies on Wednesday, ushering a gusty mid level dry
slot over NM from the southwest in the process.  This could result
in a return of fire weather concerns in some areas, though
thunderstorms may still be active in the east.

44

&&

.AVIATION...
18Z TAF CYCLE
Southwest winds will become gusty today with the strongest gusts
reaching around 35 kt across the southern high terrain, and along and
just east of the central mountain chain. The dryline is forecast to
back into eastern NM tonight with areas of low clouds with MVFR
conditions possible along the eastern border late tonight into early
Friday morning. Southwest winds will become fairly strong again on
Friday with gusts to 35 kt across northeast areas, and along and east
of the south central mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  44  79  45  80 /   0   0   0   0
Dulce...........................  40  76  39  75 /   0   0   0   0
Cuba............................  43  75  42  74 /   0   0   0   0
Gallup..........................  37  76  35  78 /   0   0   0   0
El Morro........................  37  72  36  76 /   0   0   0   0
Grants..........................  38  77  37  79 /   0   0   0   0
Quemado.........................  42  73  40  77 /   0   0   0   0
Glenwood........................  49  83  47  83 /   0   0   0   0
Chama...........................  34  70  33  69 /   0   0   0  10
Los Alamos......................  54  76  50  75 /   0   0   0   5
Pecos...........................  49  76  48  75 /   0   0   0  10
Cerro/Questa....................  42  73  39  69 /   0   0   0  20
Red River.......................  37  63  36  61 /   0   0   0  30
Angel Fire......................  27  70  27  67 /   0   0   0  30
Taos............................  39  78  37  73 /   0   0   0  10
Mora............................  44  75  41  72 /   0   0   0  20
Espanola........................  47  82  46  80 /   0   0   0   0
Santa Fe........................  50  77  49  76 /   0   0   0   0
Santa Fe Airport................  45  80  45  79 /   0   0   0   0
Albuquerque Foothills...........  52  83  51  81 /   0   0   0   0
Albuquerque Heights.............  55  83  53  82 /   0   0   0   0
Albuquerque Valley..............  51  84  50  84 /   0   0   0   0
Albuquerque West Mesa...........  53  84  51  83 /   0   0   0   0
Los Lunas.......................  46  85  46  85 /   0   0   0   0
Rio Rancho......................  52  84  51  82 /   0   0   0   0
Socorro.........................  54  86  52  86 /   0   0   0   0
Sandia Park/Cedar Crest.........  49  77  48  75 /   0   0   0   0
Tijeras.........................  49  79  48  78 /   0   0   0   0
Moriarty/Estancia...............  40  83  39  80 /   0   0   0   0
Clines Corners..................  46  78  45  76 /   0   0   0   0
Gran Quivira....................  50  81  48  80 /   0   0   0   0
Carrizozo.......................  55  83  53  82 /   0   0   0   0
Ruidoso.........................  51  77  49  76 /   0   0   0   0
Capulin.........................  48  80  46  68 /   5   5  20  30
Raton...........................  45  82  44  72 /   5   0  10  20
Springer........................  46  83  44  76 /   0   0  10  20
Las Vegas.......................  45  79  43  75 /   0   0   0  10
Clayton.........................  54  85  53  74 /  10   5   0  20
Roy.............................  51  82  48  77 /   5   5   0  20
Conchas.........................  57  89  52  85 /   0   0   0  10
Santa Rosa......................  54  89  50  84 /   0   0   0   0
Tucumcari.......................  59  93  56  86 /   5   5   0  10
Clovis..........................  56  91  52  87 /  10   5   0   5
Portales........................  59  92  53  89 /  10   5   0   0
Fort Sumner.....................  58  92  54  88 /   5   0   0   0
Roswell.........................  59  96  56  94 /   0   5   0   0
Picacho.........................  57  88  56  87 /   0   0   0   0
Elk.............................  53  84  52  82 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for the following
zones... NMZ103>109.

Fire Weather Watch from Friday afternoon through Friday evening for
the following zones... NMZ103-104-108.

&&

40
Hazardous weather outlook, May 17, 2:52 AM MDT, 12 hours before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
252 AM MDT Thu May 17 2018

NMZ501>540-181100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
252 AM MDT Thu May 17 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect from 1 pm to 9 pm for west central NM
eastward through the Rio Grande Valley to all of eastern NM where
low humidities combined with strong winds will create critical fire
weather conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather will return to eastern NM Friday due to strong
winds combined with low humidities. Afternoon thunderstorm activity
will begin to increase Saturday over the Sangre de Cristo's, becoming
more widespread along and east of the central mountain chain Sunday
into early next week. Isolated to scattered dry thunderstorms will be
possible across western New Mexico Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.